Alert archive / Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at May 16, 2023, 9:14 PM EDT for Mecklenburg County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2023, 9:14 PM EDT (01:14 UTC)
- Expired
- May 17, 2023, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Mecklenburg County, VA
The radar
The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 8:52 PM EDT, 22 minutes earlier.
Area forecast discussion, May 16, 8:52 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 852 PM EDT Tue May 16 2023 .SYNOPSIS... A low pressure system and cold front will move through the area overnight, bringing a widespread rainfall and scattered thunderstorms. High pressure builds in from the north on Wednesday, and settles over the area Wednesday night into Thursday. Coastal low pressure may affect portions of southeast Virginia and northeast North Carolina Friday and Friday night, followed by another cold front pushing across the region over the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 430 PM EDT Tuesday... SVR Tstm Watch in effect through 10 PM for portions of south central VA (mainly from Farmville to South Hill). This matches up well w/ highest values of ML CAPE per latest SPC mesoanalysis (~1000 J/KG), and where stronger shear (effective bulk shear 40kt+) will advect in from the W over the next 1-2 hrs. Mainly looking at the potential for locally damaging wind gusts in this area (with perhaps some large hail). Farther east, more uncertainty regarding how much strong convection can make it into the region before sunset which will gradually lead to less instability and weakening storms. Previous Discussion... As of 340 PM EDT Tuesday... Partly to mostly cloudy conditions prevail this afternoon, though, the southern half of the CWA is seeing more sun the last couple of hours. This has led to a bounce of about 5 degrees in temperatures. This warm up is in advance of an area of low pressure currently over Kentucky that will be moving across the region tonight. This surface low and associated shortwave trough will move across the region in advance of cold front dropping south through New England and into the Mid-Atlantic States. These features will increase the lift and with the increase in low level moisture with the currently southerly flow, expect rain showers to develop over the area. Models target areas in the northern part of the CWA from FVX-RIC-MFV initial and then slowly sagging southeastward after 6z as front makes it way southward. With the east west movement of the cells and Precipitable water values getting up near 2" tonight expect some heavier rainfall amounts between 1" - 2" locally. Once the front clears the area Wednesday morning, high pressure builds southward with cooler and drier conditions pushing southward. This will not impact the temperatures much on Wednesday as lows will still be mild in the upper 50s to lower 60s Wednesday morning and highs in the mid to upper 70s for most areas. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 340 PM EDT Tuesday... High pressure dominates the weather this time period with clear sky and generally light winds that go easterly by Thursday night as the surface high slides off the New England Coast. But with the cooler air in place, expect a cool night on Wednesday night with readings in the upper 40s in the NW portion of the CWA to the mid 50s SE. Highs on Thursday under mainly clear sky will be in the upper 60s to the mid 70s. Thursday night will be a couple degrees warmer but expect some upper 40s readings in the VA Piedmont. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 340 PM EDT Tuesday... Still lots on uncertainty with the development of a coastal low/trough on Friday as the 12z guidance is a little more amplified with the low that tries to develop along the SC coast along the tail end of the cold front that is moving through tonight. THe 00z model runs were weaker and a little farther east than the 12z cycle. So for coastal areas, it looks like the chances for rain are a little higher based on this run, but how far inland that threat goes is very much in question with high pressure still wedging into Central VA and a dry air mass that will need to saturate. Will continue to monitor the trend with this low as pops will likely increase along the coast. This low will translate up the coast on Friday night before getting pushed off the coast by an approaching cold front. The models continue to struggle with the timing of the cold frontal passage as the GFS is quicker than the ECMWF by about 12 hours. This is similar to the 00z cycle. For now have held on to pops into Sunday as a result of the timing questions, but will have to see if the trend toward the quicker GFS continues which will put better rain chances on Saturday afternoon and night than on Sunday. High pressure will build in behind the front and should provide more sunshine to begin next week. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... As of 800 PM EDT Tuesday... Increasing coverage of showers and tstms over the next few hrs, with TEMPO flight restrictions most likely to be from heavy rain/local IFR VSBYs between ~02Z-06Z (except a little earlier at RIC). In general, expect improving conditions between 07-10Z, then mainly VFR with SCT-BKN cloud cover Wed. Winds shift around to the NW between 08-12Z, and then the NNE through the day Wed, becoming gusty to ~20kt. From Wed night into Sunday expect mainly VFR conditions through the period, except for perhaps some MVFR ceilings associated with a coastal low for ECG/ORF on Friday and for a brief time period ahead of a cold frontal passage Saturday into Saturday night. && .MARINE... As of 330 PM EDT Tuesday... A low pressure system approaches from the west this evening into tonight. Meanwhile, a stronger cold front drops south across the waters Wednesday morning. Winds are out of the SW and generally range from 10 to 20 knots with some gusts to 25 knots. Seas range from 2 to 4 feet and waves in the Bay are running around 2 feet. Small Craft Advisories remain in effect for the Chesapeake Bay and lower James River until 6 PM this evening, the SCA for the Currituck Sound has been extended into tonight. In addition, showers and storms develop later this afternoon into tonight, potentially bringing strong wind gusts as the move over the waters. Winds diminish across the Chesapeake Bay, rivers, and northern coastal waters later this evening into tonight, but remain gusty across the southern coastal waters/Currituck Sound. Winds may gust to 25 knots across the far southern coastal waters briefly this evening into tonight, especially out 20 nm. The cold front will move from north to south across the Mid-Atlantic Wednesday morning. As high pressure builds in from the N, winds will become N 15-20 kt with gusts up to 25 kt possible. Highest winds are expected to be over the Chesapeake Bay. SCA will likely be needed again for Wednesday morning into Wednesday evening for at least the Chesapeake Bay and Lower James. Winds remain elevated out of the NE to ENE Wednesday night into Friday as high pressure builds north of the region and lower pressure remains south of the area. In addition, seas build across the coastal waters to 4 to 7 feet by Thursday due to the continued onshore wind. Additional SCAs will likely be needed during the middle and later portions of the week. Some models are indicating that a low pressure may form off the Carolina coast this weekend. Depending on how close this low pressure get to our coasts, there may be some additional impacts with increased winds and seas. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...Small Craft Advisory until 4 AM EDT Wednesday for ANZ633. && SYNOPSIS...LKB NEAR TERM...ESS/LKB SHORT TERM...ESS LONG TERM...ESS AVIATION...LKB MARINE...AJB
Hazardous weather outlook, May 16, 6:04 PM EDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 604 PM EDT Tue May 16 2023 MDZ021>025-VAZ064-075>078-085-099-100-519-521-522-172215- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex- Accomack-Northampton-Western King and Queen-Western Essex- Eastern Essex- 604 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for southeast Maryland, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Tonight. Showers and possibly a few thunderstorms will have the potential to produce heavy rain and gusty winds late this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ014>017-031-032-102-VAZ048-062-069-081>084-086-089-090-093- 095>098-509>518-520-523>525-172215- Gates-Pasquotank-Camden-Western Currituck-Chowan-Perquimans- Eastern Currituck-Fluvanna-Goochland-Powhatan-Prince George- Charles City-New Kent-Gloucester-Mathews-Surry-James City- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Eastern King and Queen- York-Newport News-Hampton/Poquoson- 604 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Showers and thunderstorms will prevail across the area through tonight. The strongest storms will have the potential to contain strong gusty winds and small hail, mainly through early this evening. Heavy rainfall and localized flooding will be possible through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ013-030-VAZ061-067-068-080-088-092-172215- Hertford-Bertie-Cumberland-Nottoway-Amelia-Dinwiddie-Sussex- Southampton- 604 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Showers and thunderstorms will prevail across the area through tonight. The strongest storms will have the potential to contain strong gusty winds and small hail, mainly through early this evening. Heavy rainfall and localized flooding will be possible through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ012-VAZ060-065-066-079-087-172215- Northampton-Prince Edward-Mecklenburg-Lunenburg-Brunswick- Greensville- 604 PM EDT Tue May 16 2023 ...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 16, 5:11 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
511 PM EDT Tue May 16 2023
VAZ065-066-162200-
Lunenburg VA-Mecklenburg VA-
511 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of northwestern
Mecklenburg and southwestern Lunenburg Counties through 600 PM EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wylliesburg, or near Redoak, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Chase City around 530 PM EDT.
Kells Corner around 535 PM EDT.
Rehoboth around 540 PM EDT.
Lunenburg around 550 PM EDT.
Other locations impacted by this storm include Gary, Fairview,
Plantersville, Wilburn, Spanish Grove, Loves Mill, Oral Oaks, North
View, Fort Mitchell and Finneywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Virginia.
&&
LAT...LON 3689 7849 3696 7847 3697 7816 3669 7822
3677 7859
TIME...MOT...LOC 2111Z 273DEG 27KT 3686 7863
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
WraySpecial weather statement, May 16, 8:34 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
834 PM EDT Tue May 16 2023
VAZ513>516-170115-
Western Chesterfield VA-
Western Henrico (Including the City of Richmond) VA-
Eastern Henrico VA-Eastern Chesterfield (Including Col. Heights) VA-
834 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of northeastern
Chesterfield and southern Henrico Counties and the City of Richmond
through 915 PM EDT...
At 833 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bon Air, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Downtown Richmond and Virginia Commonwealth University around 845
PM EDT.
Bensley around 855 PM EDT.
Bellwood around 900 PM EDT.
Other locations impacted by this storm include Richmond
International, Fair Oaks, Richmond Heights, Varina, Drewrys Bluff,
Montrose and Sandston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3748 7761 3758 7756 3753 7727 3735 7735
3744 7755
TIME...MOT...LOC 0033Z 287DEG 12KT 3748 7754
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
WraySpecial weather statement, May 16, 8:36 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
836 PM EDT Tue May 16 2023
VAZ065-170115-
Mecklenburg VA-
836 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of southwestern
Mecklenburg County through 915 PM EDT...
At 836 PM EDT, Doppler radar was tracking a strong thunderstorm over
Virgilina, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Buffalo Springs around 845 PM EDT.
Clarksville around 850 PM EDT.
Boydton around 905 PM EDT.
Other locations impacted by this storm include Nelson, John H Kerr
Dam, North View, Finchley, Skipwith, Rogers Corner, Richardson,
Keats, Buffalo Junction and Eppes Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Virginia.
&&
LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
3668 7870 3669 7868 3669 7865 3664 7858
3664 7856 3670 7865 3672 7863 3679 7821
3654 7823 3654 7873
TIME...MOT...LOC 0036Z 261DEG 35KT 3658 7875
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WraySpecial weather statement, May 16, 9:00 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
900 PM EDT Tue May 16 2023
VAZ082-083-514-516-170145-
Charles City VA-New Kent VA-Eastern Henrico VA-
Eastern Chesterfield (Including Col. Heights) VA-
900 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of Charles City,
southwestern New Kent and southeastern Henrico Counties through 945
PM EDT...
At 900 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bellwood, or 8 miles north of Hopewell, moving east at
30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Roxbury around 915 PM EDT.
Adkins Store around 920 PM EDT.
Charles City and Providence Forge around 925 PM EDT.
Ruthville around 930 PM EDT.
Holdcroft around 940 PM EDT.
Rustic around 945 PM EDT.
Other locations impacted by this storm include Chickahominy Shore,
Wayside, Mountcastle, Elko, Sandston, Glendale, Richmond
International, Meadowville, Sandybottom and Varina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3753 7736 3746 7691 3725 7694 3726 7698
3728 7699 3730 7699 3730 7703 3728 7705
3729 7708 3731 7709 3730 7713 3735 7730
3740 7741
TIME...MOT...LOC 0100Z 284DEG 26KT 3741 7729
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
WraySpecial weather statement, May 16, 9:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
914 PM EDT Tue May 16 2023
VAZ062-069-513>516-170200-
Goochland VA-Western Chesterfield VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Eastern Henrico VA-Eastern Chesterfield (Including Col. Heights) VA-
914 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of northwestern
Chesterfield, southeastern Goochland, central Henrico and eastern
Powhatan Counties and the City of Richmond through 1000 PM EDT...
At 914 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sabot, or 8 miles north of Moseley, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Bon Air around 935 PM EDT.
University Of Richmond around 940 PM EDT.
Richmond and Downtown Richmond around 945 PM EDT.
Virginia Commonwealth University, Virginia Union University and
Bensley around 950 PM EDT.
Bellwood around 955 PM EDT.
Highland Springs around 1000 PM EDT.
Other locations impacted by this storm include Flat Rock, Fine Creek
Mills, Greendale, Richmond Heights, Roslyn Hills, Holly Hills,
Dumbarton, Midlothian, Drewrys Bluff and Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3763 7783 3761 7741 3760 7739 3758 7733
3738 7741 3747 7785
TIME...MOT...LOC 0114Z 279DEG 25KT 3753 7776
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WrayThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:31 PM EDT | Flash Flood Warning | AKQ | Chesterfield, Henrico, Powhatan, City of Richmond | 5 hr |
| May 16, 8:34 PM EDT | Special Weather Statement | AKQ | City of Richmond | 41 min |
| May 16, 8:36 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 39 min |
| May 16, 9:00 PM EDT | Special Weather Statement | AKQ | Charles City, Henrico | 45 min |
| May 16, 9:09 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 51 min |
| May 16, 9:14 PM EDT | Special Weather Statement | AKQ | City of Richmond | 46 min |
| May 16, 9:32 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Hanover, Henrico, New Kent, City of Richmond | 43 min |
| May 16, 9:46 PM EDT | Flash Flood Warning | AKQ | Cumberland, Goochland, Henrico, Powhatan, City of Richmond | 3 hr |
| May 16, 9:46 PM EDT | Special Weather Statement | AKQ | Accomack | 44 min |
| May 16, 9:55 PM EDT | Flash Flood Warning | AKQ | Charles City, Henrico, New Kent, Prince George | 3 hr |
| May 16, 9:58 PM EDT | Special Weather Statement | AKQ | Brunswick, Greensville, City of Emporia | 62 min |
| May 16, 10:11 PM EDT | Special Weather Statement | AKQ | Charles City, James City, New Kent | 49 min |
| May 16, 10:41 PM EDT | Areal Flood Advisory | AKQ | Accomack | 3 hr |
| May 16, 11:00 PM EDT | Areal Flood Advisory | AKQ | Charles City, Gloucester, James City, King and Queen, Mathews, Middlesex and 3 more | 3 hr |
| May 16, 11:17 PM EDT | Special Marine Warning | AKQ | 58 min | |
| May 17, 3:42 AM EDT | River Flood Warning | AKQ | Mecklenburg | 4 hr |
| May 17, 4:14 AM EDT | Small Craft Advisory | AKQ | 4 days | |
| May 17, 2:54 PM EDT | Small Craft Advisory | AKQ | 4 days | |
| May 16, 10:34 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Gates, Hertford, Northampton | 41 min |
| May 16, 11:20 PM EDT | Special Weather Statement | AKQ | Chowan, Hertford | 40 min |
Nearby
Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.